Alert archive / Michigan / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Gaylord, MI

April 22, 201922 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 22, 2019, 10:01 AM EDT for 22 counties in Michigan. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2019, 10:01 AM EDT (14:01 UTC)
Expired
Apr 22, 2019, 8:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 23 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WWUS83 KAPX 221401
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1001 AM EDT Mon Apr 22 2019

MIZ017-018-020>036-041-042-099-230000-
/O.NEW.KAPX.FW.W.0001.190422T1401Z-190423T0000Z/
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
1001 AM EDT Mon Apr 22 2019

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR WARM
TEMPERATURES, LOW HUMIDITY, AND INCREASINGLY GUSTY SOUTH WINDS 
FOR MUCH OF NORTHERN LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a RED FLAG
WARNING, which is in effect until 8 PM EDT this evening. 

* AFFECTED AREA...Much of northern lower Michigan

* TEMPERATURES...Highs in the middle to upper 70s. 

* WIND...Increasingly gusty south winds, at times gusting over 20
  mph this afternoon.

* HUMIDITY...20 to 30 percent most areas. Lowest humidity inland,
  away from the coastlines.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
500 
WWUS83 KAPX 221937
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
337 PM EDT Mon Apr 22 2019

MIZ017-018-020>036-041-042-099-230000-
/O.CON.KAPX.FW.W.0001.000000T0000Z-190423T0000Z/
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
337 PM EDT Mon Apr 22 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR WARM TEMPERATURES, LOW HUMIDITY AND GUSTY SOUTH WINDS FOR 
MUCH OF NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...Much of northern lower Michigan

* TEMPERATURES...Highs in the middle to upper 70s.

* WIND...Gusty south winds, at times gusting to over 20 mph. 

* HUMIDITY...20 to 30 percent most areas. Lowest humidity inland,
  away from the shorelines. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 22, 6:49 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 22, 6:49 AM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
649 AM EDT Mon Apr 22 2019

.NEAR TERM...(Today through Tonight)
Issued at 254 AM EDT Mon Apr 22 2019

High impact weather: Scattered thunderstorms tonight. No severe
storms expected.

Pattern synopsis and forecast:

Early this morning, low pressure was centered in the heart of the
country, with a stationary frontal zone stretched NE into nrn lower
Michigan. The low pressure was being supported by a shortwave trough
that was lifting slowly ENE, ejecting other minor energy along and
north of the frontal zone, resulting in weak DPVA. In addition, a 40
to 45kt LLJ was lifting some minor additional moisture over the
front for convergence, in the main thermal and instability gradient.
This was where a band of showers and some thunderstorms were
occurring, with MUCAPES of several hundred j/kg. In nrn lower
Michigan, we have just had some partly/mostly cloudy skies with
clouds in the mid and upper levels. There were some showers crossing
eastern upper, on the nrn end of the front and within a stronger
area of WAA, aided by weak DPVA.

The low pressure will lift ENE along the stationary front draped
across nrn lower Michigan, and will settle in over nrn lower
Michigan by daybreak Tuesday, while also dragging a cold front
through eastern upper Michigan and NW lower late tonight. Just some
periods of mid and upper level clouds for nrn lower Michigan today,
with the anticipation for another day of good sunshine. The showers
across eastern upper are expected to lift north by this afternoon,
as the low pressure works into the mid Mississippi valley. This will
tighten the pressure gradient, and southerly winds increase, likely
pushing the front north as warm front, resulting in the northward
drift of the showers. The main action arrives tonight. The parent
upstream shortwave trough works into the western Great Lakes this
evening and then into nrn lower with the sfc low overnight tonight.
There is already convection with the system, but daytime heating and
the several hundred j/kg instability, will intensify this
convection, and additional convection will develop out ahead of the
system cold front. This will occur late this afternoon in srn WI
southward along the front, which will then cross us late this
evening and overnight. Fcst soundings suggest that the 400-700j/kg
is maintained, so confidence in hearing thunder has increased. No
severe storms expected.

Highs today will have a large range with the front/tight thermal
gradient across nrn Michigan. Readings in nrn lower will be in the
70s...ranging to the 50s in eastern upper. Lows tonight will also
have the range as the cold front is coming through. Readings will be
in the upper 30s to lower 40s in eastern upper and NW lower, ranging
to the lower 50s in NE lower.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 254 AM EDT Mon Apr 22 2019

High Impact Weather Potential...minimal.

Pattern Synopsis/Forecast...Tuesday morning, the rain will come to
an end through the morning, as the cold front sweeps through. Winds
looks like they increase and get gusty on the back side of the sfc
low, and with the 500 mb jet streak moving in with the dry air.
Although, by the evening, the gradient relaxes and the winds
diminish as the sfc high moves into the Upper Great Lakes.
Wednesday, the high moves out of the region and a shortwave/clipper
system begins to move into the region. The day itself looks to
remain dry, although the GFS brings the shortwave in soon enough for
rain in E Upper. The ECMWF is slower and the rain wouldn't get there
until Thursday morning. With the dry air that is expected, though,
think the GFS is too fast. So will hold off the rain until Thursday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 254 AM EDT Mon Apr 22 2019

High Impact Weather Potential...minimal.

Extended (Thursday through Sunday)...Thursday, the scattered showers
are back as a 500 mb jet streak noses into the Upper Great Lakes. By
Friday, things dry out. Saturday, another 500 mb shortwave begins to
move into the Upper Great Lakes as it moves out of the 500 mb ridge
in the Rockies. Which flattens the ridge out by Sunday morning. This
brings another area of low pressure through the region with showers
and thunderstorms. High pressure builds into the region and dries
things out for Sunday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 644 AM EDT Mon Apr 22 2019

Low pressure in the central Plains will lift ENE along a stationary
front draped across nrn lower Michigan, and will settle in over nrn
lower Michigan by daybreak Tuesday, while also dragging a cold front
across PLN/TVC and MBL late in the TAF period. SCT-BKN mid and upper
level clouds will be the rule for most of the period, but showers
and scattered non-severe thunderstorms are anticipated late this
evening and overnight with the approach of the low pressure.
Conditions will be VFR with the exception of possibly getting MVFR
VSBYS in precipitation. It will be for NW lower late tonight, behind
the system cold front, that will bring MVFR CIGS and perhaps some
continued MVFR VSBYS.

The front draped across the region will bring somewhat lower
confidence in wind directions, but PLN will be more NE, while all
other airports are expected to be southerly with some gustiness.
Attm, TVC will be the lowest confidence, with the front right in
their vicinity. Finally, there is the potential for some LLWS for
all but PLN tonight, but confidence is only high enough to include
in the APN TAF.

&&

.MARINE...
Issued at 254 AM EDT Mon Apr 22 2019

Low pressure in the central Plains will lift NE and through nrn
lower Michigan late tonight into Tuesday, before higher pressure
settles in late Tuesday night. Winds are forecast to increase to
potential advisory level speeds in portions of Lakes Michigan and
Huron, but very stable conditions over the cold Lakes creates enough
confidence in issuing a headline attm. The better shot at widespread
advisories will be late Monday night into Tuesday evening, behind
the system cold front.

Expect showers and scattered thunderstorms tonight into Tuesday
morning. No severe storms are expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from midnight tonight to 11 PM EDT Tuesday
     for LHZ345.
     SMALL CRAFT ADVISORY from midnight tonight to 5 AM EDT Wednesday
     for LHZ346>349.
LM...SMALL CRAFT ADVISORY from midnight tonight to 11 PM EDT Tuesday
     for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY from midnight tonight to 11 PM EDT Tuesday
     for LSZ321-322.
&&

NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...JL
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Apr 22, 3:16 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
316 AM EDT Mon Apr 22 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-230730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
316 AM EDT Mon Apr 22 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Fire danger will be elevated this afternoon across most of
northern lower Michigan.

Scattered thunderstorms are expected tonight, mainly across
northern lower Michigan. Severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:13 AM EDTSmall Craft AdvisoryAPX48 hr

Nearby

Red Flag Warnings in Michigan, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.